M.M. van Bemmel (1), F. Gresnigt (2), W.E.M. Schouten (3) 1. Department of Internal medicine, Zaans Medisch Centrum, Zaandam, the Netherlands 2. Departments of Emergency medicine and 3. Internal medicine, OLVG, Amsterdam, the Netherlands
M.M. van Bemmel – firstname.lastname@example.org
Post-anoxic encephalopathy after suicide attempt using the helium method
A 48-year-old male presented to our emergency department after a suicide attempt using the helium method. This increasingly popular method of inhaling helium rapidly causes asphyxia and death. When the supply of helium is interrupted, it may result in post-anoxic encephalopathy, as demonstrated in this case.
In the Netherlands, the incidence of suicides using the helium method is increasing. Helium diffuses into the blood after inhalation, where it displaces oxygen due to its low density, leading to asphyxia. Loss of consciousness occurs within seconds, followed by cardiac arrest minutes later. The method is promoted as 'self-euthanasia'; an extensive manual is available in print and online.[2,3] This suicide method carries a risk of failure, in which patients with asphyxia or respiratory failure may present to the emergency department (ED) requiring critical care.
A 48-year-old male presented to the ED after being found unconscious at home next to a plastic bag connected to two helium tanks and a detailed farewell letter explaining the use of the helium method. No signs for co-ingestion were found at the scene. After his wish for euthanasia was denied, he searched for a humane suicide method. His past medical history includes bipolar disorder, multiple personality disorders without further treatment options and previous alcohol use disorder. He is not known to have used illicit drugs. His prescribed medication was bupropion, pregabalin, temazepam and lithium. Upon arrival to the ED, a systematic approach using the ABCDE method demonstrated an uncompromised airway, a respiratory rate of 16 breaths/min, oxygen saturation of 98% on room air and bilateral normal breathing sounds. He was haemodynamically stable with a blood pressure of 128/80 mmHg and a pulse rate of 78 beats/min, normal capillary refill time and normal heart sounds. His abdomen was not tender. He was remarkably restless and agitated without verbal response with a Glasgow Coma Scale score of 11 and a glucose of 6.1 mmol/l. The pupil reflexes were normal, there was no nuchal rigidity and no focal neurological deficits or signs of lateralisation. His temperature was 36.2 °C. Further examination revealed multiple old self-harm scars. Blood gas analysis showed an acute respiratory acidosis: pH 7.32, pCO2 50 mmHg, bicarbonate 25 mmol/l, base excess -0.9 and lactate 1.6 mmol/l. All other laboratory tests were normal. Urine toxicological screening was negative. The ECG showed no abnormalities. Potential causes for the change in consciousness were thoroughly considered. No imaging of the cerebrum was performed, since no neurological symptoms were found. After assessment by the neurologist and psychiatrist, other causes were excluded and he was diagnosed with moderate post-anoxic encephalopathy after helium asphyxia in a suicide attempt. For the severe agitation, he was sedated with midazolam and admitted for observation. His symptoms improved within a few hours. The next day he was awake and alert; he was assessed by a psychiatrist and discharged home. The psychiatrist saw no additional treatment options for the mood disorder and care was transferred to the general practitioner. At follow-up he declared that he was suffering from retrograde amnesia and impaired short-term memory.
In 2020, a total of 1823 suicides were reported in the Netherlands. Asphyxia is the most common way to commit suicide in the Netherlands (46%), followed by poisoning with medication or alcohol, jumping in front of a train, jumping from a high altitude and drowning. No distinction is made among suicide by asphyxia by hanging or other procedures such as placing a plastic bag over the head. This last method is also called ‘suicide bag’ or ‘exit bag’. This method of asphyxia was already described in the literature 55 years ago. The use of a plastic bag filled with helium is known as the helium method and the necessary instructions are easily accessible on the internet, described by the Dutch Foundation for a Worthy End of Life, and accompanied by a detailed step-by-step instruction video. It is also described in a book about a worthy final exit by psychiatrists Boudewijn Chabot and Stella Braam.
Helium is an odourless and colourless inert gas that is inflammable. It is used to fill balloons and is freely available. It has a low blood-gas partition coefficient and is insoluble in blood. After inhalation of pure helium gas (with less than 21% oxygen) it diffuses into the blood and because its density is much lower than that of oxygen, it displaces oxygen. This will cause immediate hypoxia, leading to asphyxia. While inhaling helium, a patient will lose consciousness within seconds to minutes, followed by cardiac arrest several minutes later. The person will not experience a ‘choking’ sensation, as the time is too short for the level of carbon dioxide to rise. This is the reason the helium method is promoted as a worthy end of life method, compared with using an exit bag without helium inhalation.
However, when the supply of helium gas is interrupted, such as by a change of position due to loss of consciousness, oxygenation immediately restores. Therefore, this method carries a risk of asphyxia without circulatory arrest, as in our patient. To our knowledge, only a few cases of post-anoxic encephalopathy have been described in the literature so far.[8,9] These cases have a similar presentation of a severe change in consciousness that recovered within a few days.
The treatment of helium intoxication consists of interrupting the gas supply, after which administration of 100% oxygen is advised. The value of therapeutic cooling on encephalopathy recovery is unclear.
In addition to the mentioned dangers of asphyxia when inhaling helium, barotrauma can occur using so-called ‘voice changers’ or high pressure inhalation of helium directly from the tank. Besides pneumomediastinum, cerebral artery gas embolism (CAGE) is reported, which can be diagnosed based on symptoms and neurological findings and supported by ischaemic lesions on head CT/MRI. Hyperbaric oxygen therapy is described for both pneumomediastinum and CAGE.
Diagnosing asphyxia due to helium inhalation can be challenging, since the detection of this light gas is difficult and no toxicological testing is available in the clinical setting. Determining the cause of death often relies on the scene in which the person is found and written documents, as our patient had written.
Worldwide an increase of the number of suicides using the helium method has been observed. In Amsterdam, this pattern has also been found, as reported by Van den Hondel et al., describing 28 helium suicides between 2005 and 2014. They examined the occurrence of suicides since the handbook about the helium method was published and found a shift from using an exit bag without helium towards an exit bag with helium. For this reason, one could expect more patients in the ED in the future after a suicide attempt using the helium method. Therefore, knowledge about this method and its risks is essential to critical care givers.
We present a rare case of a patient with post-anoxic encephalopathy requiring sedation after helium inhalation with minor residual effects.
All authors declare no conflict of interest. No funding or financial support was received. Informed consent was obtained from the patient for the publication of this case report.
- van den Hondel KE, Buster M, Reijnders UJ. Suicide by asphyxiation with or without helium inhalation in the region of Amsterdam (2005-2014). J Forensic Leg Med. 2016;44:24-6.
- Chabot B, Braam S. Uitweg: een waardig levenseinde in eigen hand. Nijgh & Van Ditmar; 5e herz, 2012.
- Stichting Waardig Levenseinde. www.eenwaardiglevenseinde.nl
- CBS doodsoorzakenstatistiek. Statline.
- Sköld G. Fatal suffocation in plastic bag, Dtsch Z Gesamte Gerichtl Med. 1967;59:42-6.
- Nowak K, Szpot P, Zawadzki M. Suicidal deaths due to helium inhalation. Forensic Toxicol. 2019;37:273-87.
- Humphry D. Final Exit: The Practicalities of Self-Deliverance and Assisted Suicide for the Dying. 3rd ed. London: Delta Publishing; 2002.
- Ogura K, Waka Takahashi W, Morita Y. A case of hypoxic encephalopathy induced by the inhalation of helium that resolved with no neurological complications: a case report and analysis of similar cases. Acute Med Surg. 2019;6:308-11
- Kato F, Hiraizumi S, Okada M, et al. A case of successful resuscitation after helium gas inhalation, Chudoku Kenkyu. 2017;29:355-9.